|The syndrome of idiosyncratic toxicity in dogs can consist of fever, arthropathy, blood dyscrasias (neutropenia, thrombocytopenia, or hemolytic anemia), hepatopathy consisting of cholestasis or necrosis, skin eruptions, uveitis, or keratoconjunctivitis sicca.
Other manifestations seen less commonly include protein-losing nephropathy, meningitis, pancreatitis, pneumonitis, or facial nerve palsy.
The pathogenesis of these reactions is not completely understood, but may be due to a T-cell-mediated response to proteins haptenated by oxidative sulfonamide metabolites.
One laboratory is working on tests to characterize dogs with possible idiosyncratic sulfonamide reactions, to include ELISA for anti-drug antibodies, immunoblotting for antibodies directed against liver proteins, flow cytometry for drug-dependent anti-platelet antibodies, and in vitro cytotoxicity assays.
The management of idiosyncratic sulfonamide toxicity involves client education to identify clinical signs early and allow rapid drug discontinuation, supportive care to include possibly ascorbate and glutathione precursors, and avoidance of subsequent re-exposure.
It is important to realize that only antimicrobial sulfonamides, such as sulfamethoxazole, sulfadiazine, and sulfadimethoxine, share this clinical syndrome. There is no evidence for cross-reactivity with drugs that have different underlying structures but share a sulfonamide moiety, such as acetazolamide, furosemide, glipizide, or hydrochlorthiazide.
Source: Trepanier, L. A. (2004): Idiosyncratic toxicity associated with potentiated sulfonamides in the dog. In: Journal of Veterinary Pharmacology & Therapeutics 27 (3), 129-138
Tell a friend
Send this article